Florida, 2018Tornado in Florida, July 23, 2018
July 23, 2018 · NWS JAX · 1 event in 1 county or zone
Weak low pressure over GA combined with a low level trough in addition to sea breeze forcing triggered showers and isolated thunderstorms. Shear was about 15-25 kts, less than previous days, supported only isolated strong to pulse severe storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low pressure over GA combined with a low level trough in addition to sea breeze forcing triggered showers and isolated thunderstorms. Shear was about 15-25 kts, less than previous days, supported only isolated strong to pulse severe storm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 7:43 AM EST, 5 hours 57 minutes earlier.
Area forecast discussion, Jul 23, 7:43 AM EST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
843 AM EDT Mon Jul 23 2018
.UPDATE...Radar is clear this morning, while satellite shows
partly cloudy skies over the area. Upper system continues to
slowly spin over the forecast area, but with somewhat drier air
both at the surface with lower dew points, and aloft. Morning
soundings indicate atmosphere will not be nearly as unstable as
yesterday, but still unstable enough to support scattered convection
during the afternoon. High-res models suggest greater coverage
will be western areas with gulf sea breeze 18-21z...then over
eastern areas 21-00z. Have adjusted hourly POP/Weather grids to
show this evolution. Dry air aloft will support strong downdrafts.
0-6km winds a little weaker than yesterday, suggesting less
organized convection. Current high temperature forecast looks
good.
&&
.AVIATION...VFR conditions expected next 24 hours...except
locally lower conditions within scattered afternoon TSRA. Kept
just VCTS in 12z TAFs due to just scattered coverage...will
evaluate need for TEMPO TSRA in 18z TAFs. Best chance of
TSRA will be 18z-21z KGNV and 20z-00z for other TAF sites.
&&
.MARINE...South to southwest flow expected during the week with
enhanced southerly flow today due to low pressure inland. Latest
guidance suggests 15kt winds offshore component given forecast
pressure gradient...just below SCEC conditions. Otherwise, speeds
generally in the 10-15 knot range. Seas 2-4 ft will peak near 4-6
ft for the offshore waters by Tuesday night.
Rip Currents: A low end moderate risk today due to southeast wind
seas and onshore flow in the aftn. Similar conditions expected for
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 90 72 90 73 / 40 40 50 40
SSI 88 77 88 77 / 50 30 50 50
JAX 91 73 91 74 / 50 30 50 40
SGJ 88 75 89 74 / 40 30 60 40
GNV 91 73 90 74 / 50 30 50 30
OCF 89 73 88 74 / 50 30 50 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Wolf/Kennedy
In the hours before
Local storm report, Jul 23, 10:06 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
National Weather Service Jacksonville FL
1106 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND GST VILANO BEACH 29.94N 81.30W
07/22/2018 M40.00 MPH ST. JOHNS FL MESONET
A WEATHER FLOW SITE MEASURED A WIND GUST OF 40 MPH.
1215 PM TSTM WND GST 5 W EAST PALATKA 29.66N 81.69W
07/22/2018 M41.00 MPH Putnam FL AWOS
PALATKA AIRPORT AWOS SITE MEASURED A WIND GUST OF 41 MPH.
1230 PM HAIL PALATKA 29.65N 81.66W
07/22/2018 E0.75 INCH PUTNAM FL BROADCAST MEDIA
MEDIA RELAYED A REPORT OF BETWEEN 0.5 AND 1.0 INCH SIZE
HAIL FALLING IN PALATKA FROM A PUBLIC CITIZEN.
1230 PM TSTM WND DMG EAST PALATKA 29.65N 81.60W
07/22/2018 PUTNAM FL 911 CALL CENTER
MULTIPLE TREES FELL DOWN FROM HIGH WINDS AND CAUSED A
POWERLINE TRANSFORMER TO BLOW OUT.
1251 PM TSTM WND GST 4 SE SAINT AUGUSTINE 29.86N 81.26W
07/22/2018 M39.00 MPH AMZ454 FL C-MAN STATION
CMAN SAUF1 MEASURED A GUST TO 39 MPH/34 KNOTS.
1258 PM TSTM WND DMG 9 SSW BUNNELL 29.34N 81.31W
07/22/2018 Flagler FL TRAINED SPOTTER
TREE DOWN IN CODYS CORNER
0108 PM TSTM WND GST FLAGLER BEACH 29.47N 81.13W
07/22/2018 M42.00 MPH FLAGLER FL TRAINED SPOTTER
WIND GUST OF 42 MPH MEASURED AT FLAGLER BEACH.
0110 PM TSTM WND DMG 1 WNW BUNNELL 29.47N 81.27W
07/22/2018 Flagler FL TRAINED SPOTTER
WIRES DOWN ALONG HARDY STREET IN BUNNELL
0130 PM TSTM WND DMG 3 NNW GAINESVILLE 29.71N 82.35W
07/22/2018 Alachua FL EMERGENCY MNGR
REPORT FROM EMERGENCY MANAGER IN ALACHUA COUNTY OF
MULTIPLE TREES DOWN AND POWER OUT AT NORTHSIDE PARK NEAR
GAINESVILLE.
0144 PM TSTM WND DMG 2 WNW MACCLENNY 30.29N 82.16W
07/22/2018 Baker FL 911 CALL CENTER
REPORT OF A TREE DOWN ON A POWER LINE ON N COUNTY ROAD
125 AND CREWS ROAD.
0203 PM HAIL 5 WNW DOWNTOWN JACKSONV 30.37N 81.72W
07/22/2018 E1.00 INCH Duval FL TRAINED SPOTTER
REPORT FROM A TRAINED SPOTTER OF QUARTER SIZE HAIL
FALLING IN A PARKING LOT.
0858 PM HAIL 4 ENE WILLACOOCHEE 31.37N 82.99W
07/22/2018 M0.75 INCH Atkinson GA 911 CALL CENTER
REPORT OF DIME SIZED HAIL ON 135 N. TIME ESTIMATED FROM
RADAR.
0906 PM TSTM WND DMG 4 S DOUGLAS 31.45N 82.85W
07/22/2018 Coffee GA PUBLIC
PUBLIC REPORT OF NUMEROUS TREES AND POWERLINES DOWN NEAR
US 441 SOUTH OF DOUGLAS.
&&
AKSpecial weather statement, Jul 23, 1:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT MON JUL 23 2018
FLZ125-133-231900-
Coastal St. Johns FL-Coastal Duval FL-
235 PM EDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guana River State Park, or 12 miles northwest of Saint Augustine,
moving east at 10 mph.
Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Durbin, Nocatee, South Ponte Vedra, Guana River State Park and Vilano
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2995 8144 2997 8145 3013 8148 3017 8132
2994 8124
TIME...MOT...LOC 1835Z 263DEG 9KT 3005 8139
ELSENHEIMERTornado, St. Johns
- When
- July 23, 1:40 PM EST
- Where
- St. Johns County, 2.16 mi NNE of South Durbin
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.050, -81.370
A brief EF0 tornado touched down along Rio del Norte along the Intracoastal Waterway in the Palencia area. Minor damage occurred to tow newly constructed roofs and a fence was partially blown down. Several trees were blown down and uprooted in the area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, July 23 to 31, 20189 deaths · 22 injured · $1.6 billion · 134 kt wind · 3 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 12 injured · 17 events
- Excessive Heat in Arizona, July 23 to 25, 20181 death · 2 injured · 2 events
- Wildfire in California, July 23 to 26, 20183 injured · $500,000 · 1 event
- Flash Flooding and Damaging Winds in New Mexico, July 23, 2018$1.0 million · 52 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 23 to 26, 2018$30,000 · 60 events
- Damaging Winds in Florida, July 23, 2018$210,000 · 60 kt wind · 7 events
- Damaging Winds in Ohio, July 23, 2018$65,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, July 23, 2018$10,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, July 23, 2018$800 · 1 in hail · 13 events
- Excessive Heat in California, July 23 to 25, 201811 events
- Flash Flooding and Flood in New York, July 23 to 25, 2018$7,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780367.